Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

134 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Omeprazole cause osteoporosis?

Answered by
Dr.
Dr. Ratnakar Kini

Gastroenterologist

Practicing since :1996

Answered : 1859 Questions

default
Posted on Fri, 11 Sep 2015 in Digestion and Bowels
Question: I am female 70 years of age I have a stomach ulser for past 10 years and have been taking Omeprazole. I have osteoporosis and family have histrory of breast cancer
doctor
Answered by Dr. Ratnakar Kini 24 hours later
Brief Answer:
Need more information

Detailed Answer:
Hi,
Thanks for posting your query.
I am Dr.R.K and I am pleased to assist you.

What would you like to know?

I need some more information.

1. When was the last endoscopy done and what was the finding?
2. Were you tested for Helicobacter pylori infection?
3. Did you take any painkiller medications?

Regards,
Dr.R.K.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ratnakar Kini 3 days later
Hi Dr R K Sorry for delay in reply but have got some of the answers to your queries.
. When was the last endoscopy done and what was the finding? XXXXXXX 2014 Earlier found small ulser at top of stomach adjacent to oesophagus identified as Fosmax reflex ?? Fosmax was stopped and earlier mentioned drugs prescribed.
2. Were you tested for Helicobacter pylori infection? Dont think so no evidence of it.
3. Did you take any painkiller medications? No
Am continuing to have pain in ulser area and have infrequent bouts of severe diarrhoea.
Thanks Regards
XXXX
doctor
Answered by Dr. Ratnakar Kini 34 hours later
Brief Answer:
Answer given below

Detailed Answer:
Hi,
Thanks for the additional information.

I presume biopsy was done from the ulcer and it was benign.
Omeprazole itself can cause osteoporosis if taken for a longer period of time.
So stop it after discussing with your doctor.

Get tested for Helicobacter pylori and if found positive you should get treated for that for relief from ulcer.

Meanwhile you can take ranitidine or famotidine along with sucaralfate for pain relief.

Let me know if you have any more questions.
Regards,
Dr.R.K.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Diarrhoea

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the hospital for a sonogram. It was negative, but the doctor there wanted me to come back the next day.I...

doctor1 MD

My 4 month old boy poop is somewhat whitish yellow/lime color since 2/3 days and its loose in nature .Previously his poop color was sometimes yellow and greenish in color. It is sign of worry for this whitish yellow/lime nature.

doctor1 MD

Hi My wife is now almost 38 weeks pregnant. Today she had uneasiness in stomach and had loose motions . Is this the start of labour. How and when do we go to the Emergency or Hospital ?

doctor1 MD

i have been suffering from stomach acidity doctor prescribed me pan 40 and perinom tablets but after 4 days of prescription, im suffering from loose motion in the morning -diarrhoea

doctor1 MD

I was vacationing in new york and returned to california on December 1. I ate a lot of street food in New York. On my flight home, I had stomach upset and nausea already. In the evening of Dec.1 I vomited a lot and subsequently had diarrhea . I also had low grade fever for 1 day. Though I am better, with good appetite , my stools have remained not formed. It s not liquid diarrhea but some parts are just sandy or grainy and the others are like shredded. I have bloating and mild nausea, and continue to have abdominal cramps. What kind of infection do you think I have? Thanks.

doctor1 MD

Three days ago I went to the local emerg department with nausea , vomitting, dizziness , headache and strong abdominal pain . They took blood and urine samples, performed xray and ct scans. They gave me fluids, pain meds, gravol, and antibiotics intravenously. Nothing showed up on the tests they did. I began to have diarrhea twenty hours after being admitted to the hospital. They felt my illness was likely gastrointestinal . I was released from the hospital at my request. The pain has lessened dramatically in the last three days. My eyes have a yellow tinge to them, though are white where my eyelid sits. They also have a slight film, which seems like just clear fluid, over them.My stool is slowly becoming less watery but is very foul smelling and has changed colour. It is very dark; almost black. I suppose that the yellowing of my eyes is most troubling as this has never occurred before. Wondering what my next steps should be? Is this illness just running its course or should I be re-examined?

doctor1 MD

Ok my son has had diarrhea and vomiting Tuesday and Wednesday just loose stool. No fever except Tuesday eveing only 100. He went to school today and came home feeling terrible. He said after he dank from the water fountain he started feeling bad. Now he has had diarrhea and vomiting since he got home from school. His temp is 98 with blood shot eyes? Any thoughts. Should I take him to the doctor in the morning?